Alert archive / Texas / Flash Flood Warnings in 2009

Flash Flood Warning 5, NWS Corpus Christi, TX

May 27, 2009Calhoun County, Victoria County, Texas

NWS Corpus Christi, TX issued this flash flood warning at May 27, 2009, 10:30 AM CDT for Calhoun County, Victoria County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 27, 2009, 10:30 AM CDT (15:30 UTC)
Expired
May 27, 2009, 12:30 PM CDT
In force
2 hr
Issued by
NWS Corpus Christi, TX
Area
Storm-based polygon
Flood severity
None

Counties Calhoun County, TX, Victoria County, TX

The radar

The Corpus Christi radar (KCRP), 116 km from the middle of the area, began a volume at 15:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 3.5 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2009-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3147 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2009-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3147 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
861 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this flash flood warning went out at May 27, 7:05 AM CDT, 3 hours 25 minutes earlier.

Area forecast discussion, May 27, 7:05 AM CDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
705 AM CDT WED MAY 27 2009

.DISCUSSION...SEE AVIATION DISCUSSION. NOTE KLRD TERMINAL FORECAST
USERS...OBSERVATIONS HAVE JUST BEGUN TO COME IN SO HAVE JUST
ISSUED NON-NIL TAF.

&&

.AVIATION...MAIN ISSUE IS TIMING OF CONVECTION SO WILL DEAL WITH
THAT FIRST. THUNDER MOST LIKELY AT KVCT AS PROXIMITY OF FRONT
TIMING OF SEA-BREEZE MAKES THIS THE MOST LIKELY LOCATION.
AT KCRP AND KALI...BELIEVE CONVECTION WILL HAVE TO BE OCCURRING DURING
THE LATE MORNING OR EARLY AFTERNOON WITH SEA BREEZE...SO HAVE
TEMPOS THERE. AT KLRD...CONVECTION WILL BE LATE...MOST LIKELY
INITIATING OVER THE SIERRA MADRE AND MOVING EAST AFTER SUNSET.
AFTER 06Z...MUCH UNCERTAINTY REMAINS WITH CONVECTION BUT BELIEVE
SUFFICIENT ENOUGH CHANCE FOR ALL BUT KVCT TO WARRANT A PROB30
TSRA.

OTHERWISE...MVFR CIGS AND VSBYS AOB MVFR WILL IMPROVE BY 15Z WITH
ONLY MVFR CONDITIONS EXPECTED LATER TODAY WITH ANY THUNDERSTORMS.
DUE TO LIGHTER WINDS TOWARD MORNING...BELIEVE WE WILL SEE SOME
LIGHT FOG AT KVCT AND KALI AFTER 06Z. FINALLY...MVFR CIGS WILL
RETURN TO KLRD LATE...UNLESS CONVECTIVE COMPLEX WHICH IF FORMS
DELAYS ITS EASTWARD MOVEMENT.

AT KLRD THIS MORNING WILL

&&

.PREV DISCUSSION... /ISSUED 507 AM CDT WED MAY 27 2009/

DISCUSSION...DID A QUICK UPDATE FOR FOG THIS MORNING OVER THE
NORTHERN AREAS AS VISIBILITIES DOWN TO 1 MILE OR LESS IN SOME
LOCATIONS ACCORDING TO OBSERVATIONS. THAT IS IT FOR NOW.

PREV DISCUSSION... /ISSUED 326 AM CDT WED MAY 27 2009/

SHORT TERM (TODAY THROUGH THURSDAY)...ANOTHER TRICKY RAIN
FORECAST AS TIMING OF RAIN-MAKING MECHANISMS NOT IN PHASE. DYING
SECONDARY MCS YESTERDAY MORNING STABILIZED AIRMASS TOO LONG FOR
CONVECTION TO DEVELOP LATE IN THE AFTERNOON. FOR TODAY...FRONTAL
BOUNDARY AND DAYTIME HEATING WILL PROVIDE MECHANISMS FOR RAIN AS
MORE THAN SUFFICIENT MOISTURE AROUND. HOWEVER...S/W SEEN ON WATER
VAPOR AND SHOWN BY GFS/NAM (MAINLY NORTH OF CWFA) WILL HAVE ITS
EFFECTS MOVE EAST BY MID MORNING...ALLOWING FOR SUBSIDENCE BEHIND
THIS. HOWEVER...GIVEN THE AVAILABLE CAPE AND LOWERING CIN DURING
THE DAY...BELIEVE THERMALS WILL OVERCOME AFOREMENTIONED SUBSIDENCE...
AND INTERACTION OF SEA BREEZE AND FRONT SHOULD ALLOW FOR
SUFFICIENT CONVERGENCE FOR CONVECTION. ALSO...ANOTHER WEAK LFQ OF
STJ IS PROGGED TO MOVE INTO THE AREA LATE THIS AFTERNOON...SO WILL
GENERALLY GO WITH PREVIOUS POP FORECAST WITH MINOR ADJUSTMENTS.
MAIN QUESTION TONIGHT IS WHETHER MCS FARTHER WEST DEVELOPS...AND
WHETHER DRIER AIR PUSH WILL BE SUFFICIENT TO KEEP MOST OF THE
CONVECTION OVER THE SOUTHERN AREAS. GFS AND NAM DISAGREE TOTALLY
ON THEIR CONVECTIVE SOLUTIONS...THE FORMER DEVELOPING CONVECTION
(AND FEEDBACK...AGAIN) TONIGHT AND NAM BEING MUCH DRIER. ALTHOUGH
GFS OVER-DOING THINGS...BELIEVE CONVECTION WILL DEVELOP WEST
TONIGHT THEN MOVE EAST OVERNIGHT BEFORE WEAKENING (SIMILAR TO
MONDAY NIGHT/TUESDAY MORNING). A BIT DRIER FOR THURSDAY AS FRONT
SEEPS A BIT FARTHER SOUTH TO JUST SOUTH OF CWFA BUT STILL ENOUGH
MOISTURE AVAILABLE FOR SOME LOW-CHANCE POPS OVER THE SOUTHERN
AREAS...THINK DRYING MAY BE SUFFICIENT OVER THE NORTHEAST TO ONLY
GO WITH LOW CHANCE POPS. HOWEVER...IF GOOD MCS DEVELOPS OVERNIGHT
AND MOVES THROUGH BY THURSDAY MORNING...RAIN DURING THE DAY ON
THURSDAY MAY NOT OCCUR TIL LATE AFTERNOON...IF AT ALL. FOR
TEMPERATURES...GENERALLY STAYED CLOSER TO GFS-MOS DUE TO
UNCERTAINTIES IN FORECAST FOR RAIN...AS THE MORE THE RAIN IS
AROUND...THE COOLER IT WILL BE (FRONT WILL NOT COOL THINGS DOWN
MUCH BUT WILL BRING MORE CLOUDS AND RAIN POTENTIAL).

MARINE (TONIGHT THROUGH THURSDAY)...MODERATE ONSHORE FLOW WILL
GRADUALLY BECOME NORTHEAST AS BOUNDARY GRADUALLY MOVES INTO THE
WATERS AND SOUTH OF THE CWFA. BEST SHOT OF RAIN TODAY...THEN
GRADUALLY DECREASING TONIGHT AND THURSDAY AS DRIER AIR SLOWLY
SEEPS IN. SCEC CONDITIONS POSSIBLE TONIGHT NEAR THE COAST.

LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)...THE LATEST RUN OF THE
GFS IS A BIT MORE AGGRESSIVE WITH DRIER AIR FILTERING IN FROM THE
NORTHEAST THURSDAY NIGHT RELATIVE TO PREVIOUS RUNS AND THE CURRENT
RUNS OF THE NAM/ECMWF. NEVERTHELESS...THE TREND CONTINUES TO BE FOR
THE ATMOSPHERE TO DRY OUT FOR THE WEEKEND. AS A RESULT...TRIMMED
POPS FRIDAY BY 10%...BUT MAINTAINED MENTION FOR FRIDAY AFTERNOON AND
EVENING CONVECTION ACROSS THE SOUTHERN RIO GRANDE PLAINS WHERE THE
DEEPEST MOISTURE WILL RESIDE. TROPOSPHERIC MOISTURE SHOULD REMAIN
LIMITED ACROSS SOUTH TEXAS FOR SATURDAY WITH DRY CONDITIONS
CONTINUING INTO SUNDAY. NOT REAL CONFIDENT IN THE AGGRESSIVE
MOISTURE RETURN THE ECMWF IS ADVERTISING FOR SUNDAY. STILL...LIGHT
WINDS AND MARGINAL MOISTURE SHOULD LEAD TO AT LEAST A SLIGHT CHANCE
OF CONVECTION LATE SUNDAY AFTERNOON. LOWERED POPS BY 10% BUT
MAINTAINED THE MENTION OF AFTERNOON SHOWERS AND THUNDERSTORMS ACROSS
THE COASTAL PLAINS FOR SUNDAY AS A RESULT. ZONAL FLOW ALOFT COMBINED
WITH INCREASING BOUNDARY LAYER MOISTURE AND WAA SHOULD ALLOW DIURNAL
CONVECTION TO DEVELOP DURING BOTH THE MONDAY AND TUESDAY AFTERNOON
AND EVENING HOURS. BROAD MID/UPR RIDGING AND ASSOCIATED SYNOPTIC
SUBSIDENCE SHOULD OVERSPREAD THE REGION BY THE MIDDLE OF NEXT WEEK
WITH DRY CONDITIONS EXPECTED BY WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    89  71  89  68  90  /  60  20  30  10  10
VICTORIA          88  68  89  63  92  /  60  20  20  10  10
LAREDO            96  74  95  75  96  /  30  40  20  20  10
ALICE             94  72  93  68  92  /  60  30  30  10  10
ROCKPORT          87  73  87  70  89  /  60  20  20  10  10
COTULLA           92  70  91  68  94  /  30  40  20  20  10
KINGSVILLE        93  73  92  68  91  /  60  20  30  10  10
NAVY CORPUS       88  74  87  72  87  /  60  20  30  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

GW/86...SHORT TERM
TM/95...LONG TERM
Hazardous weather outlook, May 27, 10:10 AM CDT, 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1010 AM CDT WED MAY 27 2009

GMZ230-235-250-255-270-275-TXZ229>234-239>247-281515-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
1010 AM CDT WED MAY 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT AS A
FRONTAL BOUNDARY INTERACTS WITH THE SEA BREEZE DURING DAYTIME
HEATING. SOME OF THE STORMS WILL POSSIBLY BECOME SEVERE...WITH
THE MAIN THREAT EXPECTED TO BE STRONG WINDS AND LARGE HAIL. ALSO
LOCALLY HEAVY RAINFALL...IN EXCESS OF 3 INCHES...IS EXPECTED WITH
THE STRONGER STORMS. SOME STORMS THIS MORNING HAVE ALREADY
PRODUCED ISOLATED AREAS OF 3 TO 6 INCHES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A SLIGHT CHANCE TO A CHANCE OF SHOWERS AND
THUNDERSTORMS THURSDAY DURING THE AFTERNOON AND EVENING HOURS.
HOWEVER...NO ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

MJG/KRR

In the hours before

Special weather statement, May 27, 9:12 AM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
912 AM CDT WED MAY 27 2009

TXZ233-234-247-271515-
CALHOUN-GOLIAD-VICTORIA-
912 AM CDT WED MAY 27 2009

...STRONG THUNDERSTORMS WERE AFFECTING CALHOUN...GOLIAD AND VICTORIA
COUNTIES...

AT 909 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF
CHARCO TO PALACIOS...MOVING NORTHEAST AT 5 MPH.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS. IN ADDITION...VERY HEAVY RAINFALL WITH TOTALS ESTIMATED AS
HIGH AS 5 INCHES HAVE OCCURRED ACROSS SOUTHERN VICTORIA AND NORTHERN
CALHOUN COUNTIES AND FLASH FLOOD WARNINGS ARE ALSO IN EFFECT IN
THESE AREAS.

PEOPLE IN CALHOUN...NORTHERN GOLIAD AND VICTORIA COUNTIES...INCLUDING
THE CITIES OF POINT COMFORT...BLOOMINGTON...KAMAY...PORT LAVACA...
GOLIAD...PLACEDO...FANNIN...CHARCO AND SAXET LAKES...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

MJG
Local storm report, May 27, 9:40 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
940 AM CDT WED MAY 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 AM     FLASH FLOOD      PORT LAVACA             28.61N 96.62W
05/27/2009                   CALHOUN            TX   COUNTY OFFICIAL

            STALLED VEHICLE ON GEORGE/SEA DRIFT. WATER UP TO DOOR.

0918 AM     HAIL             8 E POINT COMFORT       28.66N 96.43W
05/27/2009  E0.25 INCH       CALHOUN            TX   COUNTY OFFICIAL

            REPORTED IN PORT ALTO

0904 AM     HEAVY RAIN       PORT LAVACA             28.61N 96.62W
05/27/2009  E2.00 INCH       CALHOUN            TX   CO-OP OBSERVER

            CO-OP OBSERVER REPORTED 2 INCHES OF RAIN WITHIN 30
            MINUTES

&&

CB
Special weather statement, May 27, 10:14 AM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1014 AM CDT WED MAY 27 2009

TXZ231>234-246-247-271615-
BEE-CALHOUN-GOLIAD-LIVE OAK-REFUGIO-VICTORIA-
1014 AM CDT WED MAY 27 2009

...A STRONG THUNDERSTORM COMPLEX WAS AFFECTING
BEE...CALHOUN...GOLIAD...LIVE OAK...REFUGIO AND VICTORIA COUNTIES...

AT 1012 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS FROM 6 MILES SOUTH OF CHARCO...OR
14 MILES WEST OF GOLIAD...MOVING EAST AT 20 MPH.

MOTHBALL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM. THIS LINE OF STRONG STORMS WILL MOVE THROUGH BEEVILLE TO
GOLIAD THROUGH 11 AM. THE THUNDERSTORMS WILL ALSO PRODUCE VERY HEAVY
RAIN WITH 1 TO 2 INCHES IN ONE HOUR.

TARDY

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 8:38 AM CDTFlash Flood WarningCRPCalhoun, Victoria112 min
May 27, 9:52 AM CDTSpecial Marine WarningCRP113 min
May 27, 10:23 AM CDTSevere Thunderstorm WarningCRPBee, Calhoun, Goliad, Refugio, Victoria52 min
May 27, 11:07 AM CDTSevere Thunderstorm WarningCRPAransas, Bee, Calhoun, Goliad, Live Oak, Refugio and 2 more53 min
May 27, 11:26 AM CDTFlash Flood WarningCRPAransas, Bee, Calhoun, Goliad, Refugio, San Patricio and 1 more2 hr
May 27, 11:40 AM CDTSpecial Marine WarningCRP110 min
May 27, 11:44 AM CDTSevere Thunderstorm WarningCRPAransas, Bee, Calhoun, Goliad, Refugio, San Patricio and 1 more61 min
May 27, 12:15 PM CDTMarine Weather StatementCRP105 min
May 27, 12:25 PM CDTFlash Flood WarningCRPCalhoun, Victoria50 min
May 27, 12:55 PM CDTSevere Thunderstorm WarningCRPNueces65 min
May 27, 1:21 PM CDTSpecial Marine WarningCRP114 min
May 27, 1:35 PM CDTSevere Thunderstorm WarningCRPKleberg, Nueces55 min
May 27, 1:56 PM CDTAreal Flood AdvisoryCRPKleberg, Nueces, San Patricio152 days
May 27, 2:28 PM CDTSevere Thunderstorm WarningCRPKleberg, Nueces32 min
May 27, 3:09 PM CDTSpecial Marine WarningCRP111 min

Nearby

Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.